Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 46, NWS Houston/Galveston, TX

May 25, 2011Burleson County, Washington County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 25, 2011, 8:50 PM CDT for Burleson County, Washington County, Texas. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2011, 8:50 PM CDT (01:50 UTC)
Expired
May 25, 2011, 9:30 PM CDT
In force
40 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Burleson County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 87 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 9:05 PM CDTHAIL 0.75Snook, TX
May 25, 9:07 PM CDTHAIL 0.88Lake Somerville Dam, TXNICKEL SIZED HAIL ON COUNTY ROAD 416.
May 25, 9:11 PM CDTHAIL 1Somerville, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.8 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4864 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

938 
WUUS54 KHGX 260150
SVRHGX
TXC051-477-260230-
/O.NEW.KHGX.SV.W.0046.110526T0150Z-110526T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
850 PM CDT WED MAY 25 2011

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BURLESON COUNTY IN SOUTHEAST TEXAS...
  WESTERN WASHINGTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 930 PM CDT

* AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES WEST OF LAKE SOMERVILLE DAM...OR 12 MILES NORTHEAST OF
  GIDDINGS...AND MOVING EAST AT 35 MPH.

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT   
LIMITED TO SOMERVILLE...LAKE SOMERVILLE...BRENHAM AND SNOOK.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3061 9650 3010 9625 3006 9665 3011 9665
      3014 9667 3016 9670 3014 9676 3019 9678
      3020 9676 3024 9675 3027 9668 3030 9666
      3033 9675 3038 9678
TIME...MOT...LOC 0149Z 251DEG 32KT 3031 9670

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:15 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 25, 7:15 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
715 PM CDT WED MAY 25 2011

.AVIATION...
IN A SORT OF HOLDING PATTERN WITH 00Z TAFS AS INGREDIENTS SEEM TO
BE STILL COMING TOGETHER FOR SOME POSSIBLE CONVECTION IN THE NEXT
FEW HOURS. A WEAK SFC BOUNDARY COMBINED WITH ABUNDANT HEATING/LOW
LEVEL MOISTURE/STRONG INFLOW ARE KEY ELEMENTS THUS FAR. BUT NOT A
WHOLE LOT POPPING UP AS OF YET. THE SLOW SWD PUSH OF THE BOUNDARY
SHOULD KEEP A SLIGHT CHANCE OF CONVECTION IN THE FCST THROUGH THE
EVENING HOURS BEFORE THINGS STABILIZE OVERNIGHT. BUT FOR NOW HAVE
KEPT THE MENTION OF CB/VCTS OUT. THE LIGHTER WINDS AND MOSTLY CLR
SKIES OVERNIGHT COULD MAKE FOR SOME BRIEF MVFR/IFR CIGS/VIS AHEAD
OF THE VERY WEAK FRONT...BUT THE DRIER AIR MOVING DOWN INTO SE TX
WILL HELP TO MIX THINGS OUT BY SUNRISE. VFR TO PREVAIL TOMORROW.
41

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT WED MAY 25 2011/
A FRONTAL BOUNDARY FROM WACO TO TEXARKANA AT 19Z SHOULD SLOWLY
SLIDE INTO SE TX LATER THIS EVENING AND TONIGHT. IT IS POSSIBLE
FOR A FEW ISOLATED STORMS TO DEVELOP SHOULD THE CAP WEAKEN ENOUGH
ALONG THE FRONT. SHOULD A STORM DEVELOP...IT WILL LIKELY BECOME
SEVERE GIVEN CAPE OF 3000-3500 J/KG OVER THE AREA. LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN THREATS. AN 18Z
SOUNDING FROM SHV SHOWS A VERY WEAK CAP TO THE NORTH SO THINK THE
MAIN THREAT WILL STILL BE WELL NE OF THE CWA. ANY THUNDERSTORM
ACTIVITY SHOULD BEGIN TO DECREASE BETWEEN 03Z-06Z TONIGHT. THE
FORECAST HAS 20/30 POPS FOR THE NORTHERN PORTIONS OF SE TX AND SEE
NO REASON TO CHANGE THIS ALTHOUGH MORE THAN LIKELY THE CAP WILL
HOLD OVER SE TX.

MODELS ARE ALL IN PRETTY GOOD AGREEMENT WITH BRINGING THE FRONT
INTO SE TX AND STALLING IT ACROSS HOUSTON. GFS HAS THE FRONT
REACHING THE COAST BUT HIGHLY DOUBT THAT. FORECAST STICKS CLOSER
TO THE NAM/WRF SOLUTIONS. DRIER AIR BEHIND THE FRONT MAY BE
ENOUGH FOR COOLING AND MIN TEMPS IN THE UPPER 60S. THIS WILL BE
SHORT LIVED BECAUSE THE FRONT SHOULD LIFT NORTH/DISSIPATE
TOMORROW NIGHT BRINGING BACK THE GULF MOISTURE AND HUMIDITY.

MEMORIAL DAY WEEKEND THROUGH EARLY NEXT WEEK...PERSISTENCE LOOKS
LIKE THE BEST FORECAST. SOUTHERLY FLOW IN THE BOUNDARY LAYER
SHOULD CONTINUE THROUGH THE WEEKEND AND EARLY NEXT WEEK. THE JET
STREAM PATTERN DOES CHANGE BE SUNDAY WITH A DEEPENING TROUGH OVER
THE GREAT BASIN AND A BROAD UPPER LEVEL RIDGE OVER THE N GULF
COAST. THIS RIDGE SHOULD EXPAND INTO TX BY NEXT MON/TUE.
SUBSIDENCE FROM THE RIDGE WILL KEEP THUNDERSTORM CHANCES OUT OF
THE FORECAST WITH MORE HOT/HUMID DAYS. BOTTOM LINE...NO RELIEF
FROM THE DROUGHT FOR THE NEXT WEEK.

39

MARINE...
THE MODERATE TO STRONG ONSHORE FLOW WILL PERSIST FOR THE REST OF
THE AFTERNOON...AND CAUTION FLAGS WILL REMAIN UP FOR ALL WATERS.
WIND SPEEDS AND SEAS WILL DECREASE SIGNIFICANTLY TONIGHT AND
TOMORROW AS A WEAK COLD FRONT MOVES INTO SOUTHEAST TEXAS AND
STALLS NORTH OF THE COAST. THE PRESSURE GRADIENT TIGHTENS AGAIN
ON FRIDAY IN RESPONSE TO ANOTHER AREA OF LOW PRESSURE DEVELOPING
OVER THE SOUTHERN PLAINS. AS A RESULT...A MODERATE TO STRONG
ONSHORE FLOW CAN BE EXPECTED FRIDAY AFTERNOON THROUGH MONDAY
NIGHT...AND CAUTION FLAGS AND/OR ADVISORIES ARE EXPECTED. A
WEAKER EASTERLY FLOW IS EXPECTED BEGINNING AROUND THE MIDDLE OF
NEXT WEEK. 42

CLIMATE...
IF NO RAIN FALLS AT OUR MAJOR CLIMATE SITES FOR THE REST OF
MAY... IAH'S MONTHLY RAINFALL TOTAL OF 0.32 INCHES WOULD RANK AS
THE 6TH DRIEST MAY ON RECORD...HOU'S MONTHLY RAINFALL TOTAL OF
0.19 INCHES WOULD RANK AS THE 4TH DRIEST MAY ON RECORD...GLS'S
MONTHLY RAINFALL TOTAL OF 0.38 INCHES WOULD NOT RANK AS ONE OF
THE TOP 10 DRIEST MAYS ON RECORD...AND CLL'S MONTHLY RAINFALL
TOTAL OF 3.37 INCHES WOULD NOT RANK AS ONE OF THE TOP 10 DRIEST
MAYS ON RECORD. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      66  92  71  95  73 /  30  10  10  10  10
HOUSTON (IAH)              74  94  72  94  74 /  20  10  10  10  10
GALVESTON (GLS)            78  86  76  86  77 /  10  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 25, 3:03 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
303 PM CDT WED MAY 25 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-262015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
303 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY LATE THIS
AFTERNOON THROUGH MIDNIGHT...NORTH OF OF THE HOUSTON METRO AREA.
A FRONT WILL PUSH INTO SOUTHEAST TEXAS TONIGHT AND A FEW
THUNDERSTORMS COULD DEVELOP ALONG IT. SHOULD THE THUNDERSTORMS
BREAK THROUGH THE CAPPING INVERSION...THE STORMS COULD BECOME
SEVERE GIVEN STRONG INSTABILITY. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS. ANY THUNDERSTORM ACTIVITY
SHOULD END BEFORE MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

In the hours before

Special weather statement, May 25, 8:08 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
808 PM CDT WED MAY 25 2011

TXZ177-199-260200-
MONTGOMERY-WALKER-
808 PM CDT WED MAY 25 2011

...STRONG CELL IN NORTHWEST MONTGOMERY AND SOUTHWEST WALKER
COUNTIES....

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF HUNTSVILLE...MOVING EAST AT
20 MPH.

PEA SIZE HAIL...ARE POSSIBLE WITH THIS STORM. THIS STORM MAY
STRENGTHEN FURTHER AND WILL BE MONITORED FOR A POSSIBLE WARNING.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...CRABBS PRAIRIE...
RIVERSIDE AND HUNTSVILLE.

SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.

LAT...LON 3060 9535 3052 9536 3049 9535 3047 9580
      3051 9582 3068 9583 3087 9539 3086 9535
TIME...MOT...LOC 0107Z 250DEG 18KT 3060 9575

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:08 PM CDTSpecial Weather StatementHGXWalker52 min
May 25, 8:14 PM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker61 min
May 25, 9:19 PM CDTSevere Thunderstorm WarningHGXColorado28 min
May 25, 9:23 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity, Walker42 min
May 25, 9:30 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Montgomery, Walker, Washington60 min
May 25, 10:25 PM CDTSpecial Weather StatementHGXWashington65 min
May 25, 10:31 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, San Jacinto, Walker44 min
May 25, 10:46 PM CDTSevere Thunderstorm WarningHGXColorado44 min
May 25, 10:57 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, San Jacinto, Walker48 min
May 25, 11:23 PM CDTTornado WarningHGXLiberty, Montgomery52 min
May 25, 11:29 PM CDTSevere Thunderstorm WarningHGXColorado46 min
May 25, 11:56 PM CDTSevere Thunderstorm WarningHGXColorado49 min
May 25, 11:58 PM CDTTornado WarningHGXLiberty32 min
May 26, 12:12 AM CDTSpecial Weather StatementHGXHarris63 min
May 26, 12:27 AM CDTSevere Thunderstorm WarningHGXChambers, Liberty63 min
May 26, 12:45 AM CDTSevere Thunderstorm WarningHGXColorado, Jackson, Wharton45 min
May 26, 1:27 AM CDTSpecial Weather StatementHGXHarris63 min
May 26, 1:28 AM CDTSevere Thunderstorm WarningHGXColorado, Jackson, Matagorda, Wharton62 min
May 26, 1:40 AM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston, Harris24 min
May 26, 1:50 AM CDTSpecial Marine WarningHGX55 min
May 26, 2:10 AM CDTSevere Thunderstorm WarningHGXJackson, Matagorda, Wharton50 min
May 26, 2:42 AM CDTSpecial Marine WarningHGX79 min
May 26, 2:56 AM CDTSpecial Marine WarningHGX94 min
May 26, 2:59 AM CDTSevere Thunderstorm WarningHGXJackson, Matagorda61 min
May 26, 3:22 AM CDTSpecial Marine WarningHGX83 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.